Idaho, 2012

Heavy Snow in Idaho, December 19 to 20, 2012

December 19 to 20, 2012 · NWS OTX · 2 events in 2 counties and zones

A strong and wet winter storm consisting of deep isentropic ascent brought heavy snow to Northern Idaho Panhandle from the late afternoon on December 19th through midday on the 20th. The heaviest snow fell between the Coeur D Alene Area northward to the Canadian Border.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

A strong and wet winter storm consisting of deep isentropic ascent brought heavy snow to Northern Idaho Panhandle from the late afternoon on December 19th through midday on the 20th. The heaviest snow fell between the Coeur D Alene Area northward to the Canadian Border.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Dec 19, 3:28 AM PST, 8 hours 32 minutes earlier.

Area forecast discussion, Dec 19, 3:28 AM PST, 8 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
328 AM PST Wed Dec 19 2012

.SYNOPSIS...
A strong and wet system for today and Thursday will bring widespread
heavy snow especially to the mountains of the Inland Northwest.
the weather pattern is expected to remain relatively cool and
snowy through the weekend.

&&

.DISCUSSION...

...WIDESPREAD SNOW TONIGHT THROUGH THURSDAY WITH HEAVY
ACCUMULATIONS ESPECIALLY IN THE MOUNTAINS...

Today through Thursday...
Summary...Satellite loop indicates the next winter storm system is
entering the region off the Pacific this morning. The sharp upper
level ridge that popped up overnight leading to clearing skies and
cool temperatures this morning will break down later this morning
leading to the onset of light snow across the forecast
area...beginning in the morning west of Moses Lake and enveloping
the eastern half of the forecast area during the afternoon. Only
the L-C valley will be spared at least some accumulation over the
next 24 hours or so...with most locations experiencing
significant accumulations...with heavy snow accumulations in the
mountainous zones. Early this evening through dawn tomorrow will
probably be the period of most intense and widespread snow
fall...with at least the basin zones entering a well mixed warm
sector ahead of the incoming occlusion for a tapering off of
steady snow to mere showers during the day Thursday....while light
snow with further accumulations continues in the mountains north
of the basin.

Detailed reasoning...This appears to be a standard primarily
isentropic ascent event featuring a warm front/cold occlusion
couplet enhancing a rather weak but persistent precipitable water
feed off the Pacific. Over the next 36 hours the isentropic/warm
front portion of the system will impact the forecast area. There
are model differences regarding the placement and timing of the
maximum QPF and snow axis...and it is impossible to determine
which model is more plausible at this time. Still...the common
features of the latest Nam and GFS suggest the moisture feed will
be most well directed into the forecast area from roughly 00Z
(5pm) this evening through 12Z (5am) Thursday before becoming a
bit more meridional and primarily directed over the west side of
the state. Both models indicate good low level easterly upslope
into the Cascades so the Winter Storm Warnings for the Wenatchee-
Omak corridor are high confidence. The mountain zones north of the
basin and the Cascades are still near certainties for a good heavy
snow hit. The Spokane/CD'A area is the troublesome forecast.
Unlike the last storm there is no question of p-type...it will be
all snow through tonight and into tomorrow morning. Confidence is also
high that the snow/water ratios will be greater than the last
storm. Climatology with these types of events with similar
vertical temperature profiles suggests a 15:1 ratio is a safe
ballpark bet. This logic and blending various qpf models still
yields a 3 to 5 inch accumulation event in the Spokane area
overnight tonight...but the Coeur D'Alene area may wind up with 4
to 7 inches due to the southwest flow regime leading to slight
upslope enhancement augmenting the isentropicity over Kootenai
County. Day/evening shift will need to watch how this evolves for
possible upgrading of the Winter Weather Advisory to a WSW for the
CDA area while Spokane escapes with high end advisory criteria.
The Idaho Panhandle Mountains zone looks like it will stay under
the fringe of the intense precipitation shield and thus may escape
with generally sub- warning amounts of new snow with the
isentropic portion of this system. At this time there is no
compelling reason to change any of the existing/inherited winter
highlights. /Fugazzi

Thursday night through Wednesday: A broad upper-level trof off
the coast will slowly migrate inland and finally clear the region
on Monday. Until this time, the weather will remain unsettled with
periods of light to moderate snow and/or snow/rain mix. High
pressure briefly builds over the region late Monday and Tuesday
promoting a short break in the pcpn then another moist storm
system takes aim on the region bringing an increasing risk for more
snow by the middle to end of next week.

For the Thursday night through Saturday time-frame...the region
will remain under or on the northern periphery of a southwesterly
polar jet. This will continue to feed decent moisture into the
area and at least two upper-level waves which will be the focus
for the most widespread light snow events. The first will be
exiting the region Thursday night but give the parent offshore
trof a small jolt beginning its slow crawl inland. Models are in
good agreement that a warm tongue with 850mb temps near 0C will be
nosing toward the Spokane-CDA area that evening and the
aforementioned wave should begin to suppress this warmer air
south by Friday morning. This boundary does not make it very far south
before the next shortwave progged to come through Friday night and
Saturday swings around the base of the trof and ejects through the
region. The lingering boundary will lift back north as a warm
front and once again...snow levels will rise across southeastern
WA and lower ID Panhandle. Its a tough call how far north the
warmer air will make it and bufkit data would suggest Spokane
would remain snow through much of the event. However it does show
surface temperatures in the middle 30's which suggest little to no
accumulations...especially below 2000 feet with each warm push and we
will focus the main threat for light to moderate snow accumulations
across the mountains and valleys northwest of a line from
Wenatchee to Colville. There is plenty of room for error on the
placement of this thermal axis and consequent snow accumulation
placement...which was a valuable lesson learned from a similar
event in 2008 in which a similar axis of warmer air bounced from
Lewiston to Spokane over a three day period.

The upper-level trof finally begins to come inland Saturday night
through early Monday. The air mass will become increasingly
unstable and cooler likely lowering snow levels down to most
valley floors. Pcpn will trend more showery in nature with
highest pops focused during the afternoon hrs with any brief
sunshine or centered around any number of vorticity maximums
spinning within the parent trof. In this regime...there is a good
potential for heavy snow on a very localized scale. At this time,
it is near impossible to determine where these might setup but did
increase PoPs slightly to account for the uncertainty.

Weak high pressure slides through the region Monday night and
Tuesday stabilizing the air mass and promoting a relatively drier
forecast. Within this time frame...temperatures will drop like a
rock in the evening where any clearing occurs. Areas of stratus
and fog will likely begin to settle into most valley locations.
This tranquil weather will come to an end by Wednesday as another
moist overrunning pcpn event looks to take aim on the region
bringing the next chance for moderate to heavy snow accumulations.
/sb

&&

.AVIATION...
12Z TAFS : A cold low level air mass has allowed some upslope IFR
stratus to form overnight in the KGEG area and the deep basin at
KEAT and KMWH. As cloud cover from the next storm system overtakes
the region this stratus should break up between 15Z and 18Z today.
then attention will turn to the strong winter storm system moving
into the region. Between 18Z and 00Z a warm front will become
established running from about KSMP to KMLP and will remain more-
or-less stationary through 12Z Thursday. This front with a weak
but well directed moisture plume feeding into it will promote
widespread IFR ceilings and Vis in SN at the KEAT...KMHW..and KGEG
area TAF sites through the night. KPUW will likely experience a
period of MVFR or IFR conditions in -SN this evening before drier
air in the warm sector allows steady snow to taper to scattered
showers. Only KLWS...benefiting from downslope flow...will
probably remain VFR through the next 24 hours. /MJF

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        31  28  36  30  34  27 /  70 100  50  40  20  40
Coeur d'Alene  31  28  37  30  36  27 /  70 100  80  60  30  40
Pullman        34  31  40  31  38  31 /  40  70  30  40  20  40
Lewiston       40  34  46  35  42  33 /  10  10  10  20  20  40
Colville       28  27  34  32  32  29 / 100 100 100  70  40  40
Sandpoint      30  28  35  32  34  26 /  70 100 100  90  30  40
Kellogg        28  25  36  31  35  27 /  60 100  70  70  30  40
Moses Lake     33  30  38  28  31  29 / 100  60  30  10  30  40
Wenatchee      29  28  34  25  29  29 / 100  90  50  20  40  60
Omak           25  24  32  24  29  24 / 100 100  90  30  40  60

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Winter Weather Advisory from 2 PM this afternoon to 7 AM PST
     Thursday for Coeur d'Alene Area.

     Winter Storm Warning from 10 AM this morning to 4 PM PST
     Thursday for Northern Panhandle.

     Winter Weather Advisory from 4 PM this afternoon to 7 AM PST
     Thursday for Central Panhandle Mountains.

WA...Winter Weather Advisory from 2 PM this afternoon to 7 AM PST
     Thursday for Spokane Area-Upper Columbia Basin.

     Winter Storm Warning from 10 AM this morning to 4 PM PST
     Thursday for Northeast Mountains-Okanogan Highlands.

     Winter Storm Warning from 7 AM this morning to Noon PST Thursday
     for Okanogan Valley-Waterville Plateau-Wenatchee Area.

     Winter Storm Warning until Noon PST Thursday for East Slopes
     Northern Cascades.

     Winter Weather Advisory from 7 AM this morning to 4 PM PST this
     afternoon for Moses Lake Area.

&&
Hazardous weather outlook, Dec 19, 6:03 AM PST, 5 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
603 AM PST WED DEC 19 2012

IDZ001-002-004-WAZ034>038-041>044-201415-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-CENTRAL PANHANDLE MOUNTAINS-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU-
603 AM PST WED DEC 19 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
CENTRAL WASHINGTON...EAST CENTRAL WASHINGTON...NORTH CENTRAL
WASHINGTON AND NORTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

A WINTER STORM WILL ENVELOPE THE REGION TODAY THROUGH TONIGHT.
HEAVY SNOW WILL FALL NORTH OF INTERSTATE 90 MAKING TRAVEL VERY
DIFFICULT ESPECIALLY THROUGH MOUNTAINS. LIGHTER ACCUMULATIONS WILL
FALL SOUTH OF INTERSTATE 90 BUT STILL MAY CREATE SLIPPERY
TRAVEL CONDITIONS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A WINTRY PERIOD IS ON TAP FOR THE NEXT WEEK. SEVERAL ROUNDS OF
LIGHT SNOW WILL FALL THROUGH CHRISTMAS EVE. MOUNTAINS AND VALLEYS
NORTH OF HIGHWAY 2 HAVE THE BEST CHANCE OF RECEIVING SIGNIFICANT
AMOUNTS OF SNOW MAKING TRAVEL HAZARDOUS FROM TIME TO TIME.

IDZ003-026-027-WAZ031>033-201415-
IDAHO PALOUSE-LEWISTON AREA-LEWIS AND SOUTHERN NEZ PERCE COUNTIES-
NORTHEAST BLUE MOUNTAINS-LOWER GARFIELD AND ASOTIN COUNTIES-
WASHINGTON PALOUSE-
603 AM PST WED DEC 19 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A WINTRY PERIOD IS ON TAP FOR THE NEXT WEEK. SEVERAL ROUNDS OF
LIGHT SNOW WILL FALL THROUGH CHRISTMAS EVE. WHILE NO MAJOR
ACCUMULATIONS ARE EXPECTED SOUTH OF INTERSTATE 90...OCCASIONAL
LIGHT ACCUMULATIONS ON AREA ROADS MAY MAKE HOLIDAY TRAVEL SLIPPERY
FROM TIME TO TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heavy snow. Local standard time, as filed.

Heavy Snow, Northern Panhandle

When
December 19, 12:00 PM PST to December 20, 8:00 PM PST
Where
Northern Panhandle forecast zone
Reported by
Trained Spotter
Coordinates
48.247, -116.588 (the zone’s center; the record gives no point)

Widespread snowfall amounts of six to twelve inches were reported across the Northern Idaho Panhandle with local amounts to fourteen inches noted at Schweitzer Ski Resort.

Heavy Snow, Coeur D'Alene Area

When
December 19, 2:00 PM PST to December 20, 8:00 AM PST
Where
Coeur D'Alene Area forecast zone
Reported by
Trained Spotter
Coordinates
47.675, -116.700 (the zone’s center; the record gives no point)

Widespread snowfall amounts of four to six inches were reported across the Coeur D Alene with local amounts up to nine inches noted at a few of the higher elevations.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2012Every state in 2012This day in weather historyWarnings in Idaho, December 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 422977, 422978.